CLINICAL DIABETES
VOL. 18 NO. 2 Spring 2000


CASE STUDIES


Case Study: A 60-Year-Old Woman With Type 2 Diabetes and COPD: Worsening Hyperglycemia Due to Prednisone


Douglas S. Paauw, MD


Presentation
A 60-year-old woman with a 3-year history of diabetes is seen for worsening dyspnea and cough. She has had chronic obstructive pulmonary disease (COPD) since age 55. She now has dyspnea with walking one-third of a block and a persistent cough. Her type 2 diabetes has been managed with diet and exercise. Her last glycosylated hemoglobin measured 1 month ago was 6.8% (normal 4–6%).

Physical exam reveals an anxious woman with blood pressure 130/70 mmHg, pulse 120, respiratory rate 24, and weight 180 lb. Lungs are clear to percussion, but wheezing is present bilaterally. No accessory muscles are being used. No cyanosis is present.

Lab evaluation: ABG: 7.46; pO2: 60; pCO2: 40; O2 Sat: 88%. Chest X-ray: flat diaphragms hyperinflated, no infiltrates. Spirometry: forced vitality capacity (FVC): 3.2; forced expiratory time in 1 second (FeV1): 1.4.

She is started on albuterol and begun on a course of prednisone at 40 mg/day for 3 days, tapering over 2 weeks. On day 3, she calls to report that her blood glucose level is 350 mg/dl at 4:00 p.m.

Questions

  1. What is the typical pattern of steroid-induced hyperglycemia?
  2. What are reasonable treatment strategies?
  3. How can the patient's worsening COPD adversely affect her diabetes?

Commentary
This patient has had type 2 diabetes adequately controlled with diet for the past few years. Her blood glucose levels increased markedly with the addition of prednisone. The typical characteristics of hyperglycemia induced by corticosteroids include minimal effect on fasting blood glucose levels and an exaggeration in postprandial blood glucose elevations. The degree of elevation is correlated with previous glucose tolerance. Patients with pre-existing diabetes can have profound increases in blood glucose.

The effect of glucocorticosteroids is usually transient. In a study done by Greenstone and Shaw,1 measuring blood glucose response to alternate day prednisone dosing, patients exhibited hyperglycemia in the afternoons of the days when the steroids were given. Blood glucose levels normalized throughout the next day (the day off of steroids).

Hyperglycemia induced by glucocorticosteroids is primarily an exaggeration of postprandial hyperglycemia. Most patients will not have significantly different fasting blood glucose levels when they are receiving corticosteroids. Glucosteroids increase hepatic glucose production and can inhibit insulin-stimulated glucose uptake in peripheral tissues.2

Therapy for corticosteroid-induced hyperglycemia should target postprandial hyperglycemia. Patients with elevations of blood glucose high enough to warrant insulin therapy should receive preprandial short-acting insulin. If a patient has severe elevations of blood glucose level associated with intravenous corticosteroid administration, use of a variable-rate insulin infusion would be appropriate. A variable-rate insulin infusion allows for rapid increase or decrease in insulin delivery depending on the dose and hyperglycemic effect of the intravenous corticosteroid.3

The patient in this case has a high glucose level during the peak dose of her steroids. It is likely that her blood glucose levels will drop as she rapidly drops her prednisone dose. If she is symptomatic on the high dose of prednisone, starting an oral agent may offer some benefit. More problematic will be if she requires long-term corticosteroids. In that case, it would be appropriate to start an oral agent. Metformin (Glucophage), an alphasmll.gif (897 bytes)-glucosidase inhibitor, or a thiazolidinedione would be reasonable options.

In patients with lower fasting blood glucose levels (<200 mg/dl) on chronic corticosteroids, diet control and oral therapy are appropriate. No prospective trials are available to recommend one oral agent over another. Acarbose (Precose) or miglitol (Glyset) may be appealing options because of their actions in improving postprandial hyperglycemia. In a short case report using the a-glucosidase inhibitor voglibose (not available in the United States) for treatment of steroid-induced diabetes in patients with myathenia gravis, six patients were managed successfully with a decrease in urine glucose from a mean of 55.6 g/day to 3.3 g/day.4

Illnesses that require corticosteroids may worsen diabetes control. Patients with increasing symptoms of COPD will be less likely to exercise and as a result could have an increase in weight, which would affect blood glucose control. Patients receiving corticosteroids for rheumatological disease may have lower extremity involvement, which could limit mobility and exercise. Corticosteroids also promote weight gain through increased appetite. Increased weight will lead to increased insulin resistance and failure of previously effective therapy.

Clinical Pearls

  1. The pattern of steroid-induced hyperglycemia is  an exaggeration of postprandial hyperglycemia.
  2. Patients who are placed on corticosteroids often have additional causes for thier increase in blood glucose, such as decrease in exercise and weight gain.

REFERENCES

1Greenstone MA, Shaw AB: Alternate day corticosteroid causes alternate day hyperglycemia. Postgrad Med J 63:761-64, 1987.

2Grunfled C, Baird K, Van Obberghen E, Kahn CR: Glucosteroid-induced insulin resistance in vitro: evidence for both receptor and post-receptor defects. Endocrinol 109:1723, 1981.

3Hirsch IB, Paauw DS: Diabetes management in special situations. Endocrinol Metab Clin North Am 26:631-43, 1997.

4Tanaka M, Endo K, Suzuki T, Maruyama Y, Kondo A: Treatment of steroid-induced diabetes with alpha-glucosidase inhibitor voglibose. Eur J Neurol 5:315, 1998.


Douglas S. Paauw, MD, is an associate professor of medicine in the Division of General Internal Medicine at the University of Washington School of Medicine in Seattle.


Please Send Us Your Diabetes Case Presentations (And Get a Free Book!)

You are invited and encouraged to send in diabetes-related case presentations from your own practice, either to illustrate a specific point of interest or to ask for advice from the experts on our editorial board about a problem in practice. If we publish your case study, you will receive a free copy of one of three American Diabetes Association books: Therapy for Diabetes Mellitus and Related Disorders, 3rd ed., Medical Management of Type 2 Diabetes, 4th ed., or Medical Management of Type 1 Diabetes, 3rd ed.

If you are interested in submitting a case presentation, please use those published in this issue as a guide for the proper format. You may write the entire case study or just the Presentation and Questions sections, leaving the Commentary and Clinical Pearls sections to our panel of experts.

At your request, we will not print your name with the case study you submit. However, we do require your name, mailing address, and telephone number for editing purposes.

Mail your case studies, along with a note stating your preference for the free book, to: Clinical Diabetes Case Studies, American Diabetes Association, Attn: Stacey Wages, 1701 N. Beauregard St., Alexandria, VA 22311, or e-mail them to swages@diabetes.org.


Copyright 2000American Diabetes Association
Updated 4/00
For ADA Related Issues contact
CustomerService@diabetes.org

For Technical Issues contact webmaster@diabetes.org